home

How could we improve it?

close
chevron
This article contains false or inaccurate information.
chevron

Please tell us what was incorrect.

wanring-icon
Please note that you do not need to fill this detail if it's inconvenient for you. Click Send My Opinion below to continue reading our site.
chevron
This article doesn't provide enough info.
chevron

Please tell us what was missing.

wanring-icon
Please note that you do not need to fill this detail if it's inconvenient for you. Click Send My Opinion below to continue reading our site.
chevron
Hmm... I have a question.
chevron

We’re unable to offer personal health advice, diagnosis, or treatment, but we welcome your feedback! Just type it in the box below.

wanring-icon
If you're facing a medical emergency, call your local emergency services immediately, or visit the nearest emergency room or urgent care center.

Share


Or copy link

New

Diarrhea After Constipation: Is It Normal?

Diarrhea After Constipation: Is It Normal?

Most of us can relate to experiencing an upset stomach that can lead to diarrhea or constipation. This is a common occurence and is usually not a cause for concern as it goes away after some time. But is it normal to have diarrhea after constipation?

Could this be a sign of more serious conditions, such as IBS (irritable bowel syndrome), or ulcerative colitis? Read on to learn more.

Why does diarrhea happen after constipation?

is it normal to have diarrhea after constipation

Diarrhea happens after constipation due to a blockage in the bowel of a person (severe constipation).

Due to this blockage, the bowel may start to leak out stools that are watery. Then, the watery stool will pass around the blockage and out of the rectum.

This excess watery stool is called overflow diarrhea. This term was coined for those who experience watery stool not exactly related to diarrhea.

People must not take any anti-diarrhea medications if they have overflow diarrhea. Instead, they must consult their doctor to find out if they should take any specific medication to safely treat their condition.

Is it normal to have diarrhea after constipation?

So is it normal to have diarrhea after constipation?

Yes, diarrhea after (severe) constipation is normal. This condition is not uncommon. Overflow diarrhea may go away after some time – usually after about a week – so it is not a cause for concern.

To ease the discomfort, they can consult their doctor and ask what medications they can safely take.

The only instance where diarrhea can be a problem after constipation is if a person starts to exhibit the following symptoms:

  • Diarrhea with blood or pus
  • Pain in the abdominal region and cramping
  • Rectal bleeding (the stool has small amounts of blood)
  • Urgent need to defecate
  • Fatigue
  • Fever
  • Weight loss
  • Inability to defecate despite the urgency
  • In children, stunted growth

If a person starts to experience these symptoms, they must go to the hospital immediately and have themselves checked. This condition is a much severe one, as it is indicative of ulcerative colitis. Although this condition is not usually fatal, there are several risks and complications that are deemed life-threatening for others.

How can diarrhea after constipation be addressed?

More often than not, diarrhea will go away after a few days even without any medication or any form of treatment.

However, the moment it does not go away and persists to be, people can consult with their doctor and ask for medications. Doctors can give anti-diarrhea medicines if they are deemed safe. If not, then other treatments may be given.

Doctors may also ask for a stool sample to find out what has been causing frequent diarrhea.

Always remember to consult a doctor before taking any anti-diarrhea medication as this may worsen things rather than alleviate diarrhea.

Diarrhea may lead to dehydration, so ensure sufficient fluid intake. Do not force yourself to eat solid foods, only do so once you are able. Also, start consuming small amounts of food and avoid heavy meals, spicy, and fatty foods.

Other treatments would include:

  • Antibiotics
  • Medication adjustment
  • Replacing fluids. If drinking fluids upsets the stomach, then the fluids would have to be replaced with IV fluids.
  • Drink fluids that contain electrolytes and minerals such as potassium and sodium (fruit juices and broth). However, some fruit juices should be avoided as they may worsen diarrhea, for instance, apple juice.

When should you see a doctor?

A person must go to a doctor once they experience unusual symptoms of diarrhea. Such alarming symptoms would be stool with bleeding and rectal bleeding. Also, if a person starts to feel pain and cramping in their abdominal region, then they must go see a doctor as soon as possible.

Key Takeaway

So is it normal to have diarrhea after constipation?

In most cases, diarrhea is usually not a cause for concern, even if a person has previously experienced constipation. However, an individual must know what symptoms are unusual in diarrhea since there may be a possibility that what they are feeling is signaling a more serious condition.

Learn more about managing constipation here.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Picture of the authorbadge
Written by Ruby Anne Hornillos Updated 4 weeks ago
Fact Checked by Hello Doctor Medical Panel
x